Tornadoes · United States · Kansas · 2007

EF0 tornado, Lenora, Kansas, May 14, 2007

This EF0 tornado ran 0.3 miles across Norton County on May 14, 2007, touching down at 6:25 PM CDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 14, 2007
Touchdown
6:25 PM CDT (23:25 UTC)
Lifted
6:26 PM CDT (23:26 UTC)
On the ground
1 minutes
Path length
0.3 miles (0.4 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Norton County
Touchdown point
39.559, -100.053
Lift-off point
39.559, -100.053
Record number
0705141725-01

What the Weather Service recorded

Severe thunderstorms developed across the Norton and Hill city areas south toward Oakley and Gove. Hail and a brief tornado developed during the late afternoon and early evening hours.

Brief tornado lasting under 1 minute. Over open fields. No known damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at May 14, 3:36 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 14, 3:36 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
236 PM MDT MON MAY 14 2007

.DISCUSSION...FORECAST PROBLEMS WILL BE CHANCES OF PRECIPITATION
TONIGHT...HOW MUCH IT COOLS DOWN FOR TUESDAY...WARMING TREND THROUGH
THE END OF THE WEEK...AND LOW CHANCES OF PRECIPITATION TOWARD THE
END OF THE WEEK. SATELLITE SHOWING BROAD UPPER TROUGH OVER THE
EASTERN PACIFIC PUSHING UP A RIDGE BEHIND OUR INCOMING SYSTEM FROM
THE WEST. OTHERWISE...A PROGRESSIVE FLOW REMAINS FROM THE CENTRAL
PORTION OF THE COUNTRY INTO THE WESTERN ATLANTIC.

AT JET LEVEL...MODELS INITIALIZED WELL. AT MID LEVELS...MODELS HAD
THE SAME PROBLEM AS YESTERDAY. THEY WERE NOT AMPLIFIED ENOUGH WITH
THE WESTERN RIDGE. OVERALL THE UKMET DID THE BEST FOLLOWED BY THE
ECMWF/GFS. ALTHOUGH AT 18Z...MODELS DID HAVE A 700 MB CENTER OVER
NORTH CENTRAL COLORADO PER THE PLAN PROFILER NETWORK. GFS AND NAM
TENDED TO BE TOO WET AT 700 MB WITH THE UKMET CLOSER. AT LOW
LEVELS...THE NAM WAS CATCHING THE FRONT THE BEST OF THE LARGE SCALE
MODELS. THE RUC40 WAS DOING VERY WELL UP TO THE CURRENT TIME AND
WAS IN GOOD AGREEMENT WITH THE NAM.

AM VERY LEARY OF USING ANYTHING FROM GFS SINCE IT LOOKS TO BE
AFFECTED BY CONVECTIVE FEEDBACK THROUGH THE ENTIRE FORECAST. THE
ECMWF...NAM...AND UKMET LOOK TO BE DOING A BETTER JOB WITH THE
UPPER RIDGE. CONSIDERING THE WHERE THE BOUNDARY IS NOW WILL USE A
BLEND OF THE NAM/RUC/UKMET.

TONIGHT...MAJOR WRENCH HAS BEEN THROWN INTO THE FORECAST. RATHER
STRONG NORTHERN SYSTEM NEAR THE UNITED STATES AND CANADIAN BORDER HAS
PUSHED COLD FRONT THROUGH WAY AHEAD OF SCHEDULE. NAM WAS THE FASTEST
BUT IT WAS EVEN SLOW. IT HAS THE FRONT THROUGH MOST OF THE AREA BY
00Z. WOULD THINK THAT MAIN CHANCE OF PRECIPITATION AND SEVERE WEATHER
WOULD BE AHEAD OF THE FRONT. HOWEVER...GUIDANCE HAS HIGH POPS AND
DEVELOPS PRECIPITATION BEHIND THE FRONT.

THE MAIN LOWER LEVEL CONVERGENCE WILL BE OVER THE SOUTHEAST HALF
ROUGHLY ALONG AND SOUTH OF A LINE FROM CHEYENNE WELLS TO GOODLAND TO
MCK. THE RIGHT REAR QUADRANT OF THE JET DOES NOT COME INTO THE
FORECAST AREA UNTIL BETWEEN 06Z AND 12Z. EVEN THOUGH IT DID NOT
CATCH THE 700 MB CIRCULATION MENTIONED ABOVE...IT DOES HAVE A
REASONABLE LOCATION AT 00Z. WHERE IT PUTS ITS LIFT IS IN LINE WITH
THE LOW LEVEL BOUNDARY AS WELL. BELIEVE THE MAIN AREA OF
PRECIPITATION WILL BE SOUTH OF THE LINE MENTIONED ABOVE BASED ON
FRONTAL POSITION. MAY GET SOME OTHER PRECIPITATION BEHIND THE FRONT
AND MAY BE MORE RAIN SHOWERS AND NOT AS WIDESPREAD. SO TIERED THE
POPS LOWEST NORTHWEST TO HIGHEST SOUTHEAST. KEPT THE 06Z-12Z
FORECAST INTACT. BELIEVE HEAVY RAINFALL WILL BE THE MAIN THREAT DUE
TO STEERING FLOW BEING NOT VERY STRONG AND UPPER FLOW BEING PARALLEL
TO THE FRONT. HAVE BEEN DRY FOR A WHILE AND FFG VALUES ARE HIGHER.
AT THIS TIME WILL JUST MENTION HEAVY RAINFALL AND HAVE EVENING
SHIFT KEEP AN EYE ON IT.

TUESDAY...RIGHT REAR QUADRANT OF THE JET AFFECT THE SOUTHEAST HALF
TO TWO THIRDS OF THE AREA BETWEEN 12Z AND 18Z. HOWEVER...MAIN LOW
LEVEL FORCING BE SOUTH SO SHOULD JUST SEE CLOUDS WITH THIS.
DEPENDING ON WHERE THE RAINFALL IS...MAY SEE SOME STRATUS AND FOG IN
THE MORNING. WILL BRIEF EVENING AND OVERNIGHT SHIFTS ON THIS.
SURFACE RIDGING AND NORTH WINDS WILL MAKE FOR A MUCH COOLER DAY.
WILL GO NEAR GUIDANCE.

TUESDAY NIGHT/WEDNESDAY...SURFACE RIDGING AND LIGHT WINDS WILL MAKE
FOR A COOL NIGHT...ESPECIALLY IN THE EAST. RETURN FLOW OF COOL AIR
AND NEARBY SURFACE RIDGE WILL KEEP HIGH TEMPERATURES COOL.

WEDNESDAY NIGHT/THURSDAY...STRONG STORM SYSTEM OVER CENTRAL
CANADA WILL MOVE SOUTH INTO THE NORTH CENTRAL OF THE COUNTRY...
AND PUSH ANOTHER COOL SURGE INTO THE AREA. SO WILL KEEP
TEMPERATURES COOL TO SOUTHEAST WINDS AND PROXIMITY OF SURFACE
RIDGE.

FRIDAY AND SATURDAY...AGREE THAT THE ECMWF IS THE BEST WAY TO GO
DURING THIS TIME. IT HAS BEEN THE MOST CONSISTENT. HPC GUIDANCE
DOES KEEP THE UPPER RIDGE STRONGER THAN THE ECMWF...AND BASED ON THE
TROUGHS ON EITHER END OF THE COUNTRY...THAT LOOKS TO BETTER AS THE
ECMWF MAY EVEN BE BREAKING DOWN THE RIDGE TOO MUCH. HAVING SAID
THAT...THE ECMWF IS SHOWING A SURFACE TROUGH NEAR THE WESTERN PORTION
OF THE FORECAST AREA LATE IN THE DAY ON FRIDAY INTO FRIDAY NIGHT. THE
ECMWF ALSO BRINGS A WEAK UPPER TROUGH THROUGH FRIDAY NIGHT WITH SOME
MID LEVEL MOISTURE WITH IT. NOT SURE ABOUT LOW LEVEL MOISTURE RETURN
AS WELL. ALSO FLOW ALOFT IS WEAK AND WONDER HOW FAR EAST ANY
THUNDERSTORMS THAT DEVELOP WILL MOVE. SEE ENOUGH RIGHT NOW THAT I
WILL INSERT SLIGHT CHANCE IN COUNTIES ALONG THE KANSAS AND COLORADO
BORDER DURING THE NIGHT. NOT SURE HOW MUCH TEMPERATURES WILL WARM UP.
WILL HAVE THE RIDGING ALOFT BUT SURFACE WINDS WILL BE FROM A SOUTH TO
SOUTHEAST DIRECTION. MAX TEMPERATURE GUIDANCE HAS BEEN CONSISTENT THE
LAST TWO DAYS AND HAS NOT CHANGED MUCH SO SEE NO REASON TO DEVIATE
VERY FAR FROM IT VERY MUCH.

SUNDAY AND MONDAY...OPERATIONAL GFS AND ENSEMBLE MEMBERS ARE IN
DECENT AGREEMENT IN DEPICTING THE NEXT SYSTEM ENTERING THE PACIFIC NW
SUN MORNING WHILE THE UPPER RIDGE SLIDES OVER THE MISSISSIPPI VALLEY.
A SURFACE LOW IN ASSOCIATION TO THE UPPER SYSTEM WILL DROP INTO THE
AREA SUN NIGHT AND DRAG A FRONT THROUGH MON. WHILE THE UPPER
DYNAMICS APPEAR RATHER WEAK...INSERTED A SLIGHT CHANCE OF TSRA MON
DUE TO INCREASING SFC INSTABILITY. TEMPS WILL REMAIN WARM THROUGH
THE PERIOD WITH SFC SOUTHERLY FLOW AND 850 HPA TEMPS AROUND
20 DEG C.

THANKS TO ALL FOR COLLABORATION.

&&

.AVIATION...WINDS ACROSS THE WESTERN HALF HAVE SHIFTED TO THE NORTH
BEHIND THE COLD FRONT. THUNDERSTORMS COULD DEVELOP FIRST AT
KGLD...THEN SPREAD EAST TO KMCK...BY LATE AFTERNOON. UNDERNEATH THE
THUNDERSTORMS...MVFR AND POSSIBLY IFR CONDITIONS WILL BE PRESENT.
ONCE THE CONVECTION PASSES...VFR CONDITIONS WILL RETURN.  WITH NEW
PRECIPITATION...LOW STRATUS AND MVFR CONDITIONS MAY DEVELOP AROUND
12Z TOMORROW. OTHERWISE...KGLD AND KMCK WILL SEE VFR CONDITIONS
TOMORROW.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

BULLER/CLK/SFJ
Hazardous weather outlook, May 14, 11:39 AM CDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1039 AM MDT MON MAY 14 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1039 AM MDT MON MAY 14 2007 /1139 AM CDT MON MAY 14 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE ACROSS THE TRI-STATE AREA THIS AFTERNOON AND EARLY EVENING
AS A COLD FRONT CONTINUES TO PUSH ACROSS THE TRI STATE REGION.
DURING THE EVENING AND OVERNIGHT HOURS THESE THUNDERSTORMS COULD
ORGANIZE INTO A SQUALL LINE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAINFALL. THE BEST CHANCE FOR LOCALLY
HEAVY RAINFALL WILL BE EAST OF A LINE EXTENDING FROM MCCOOK
NEBRASKA TO GOODLAND AND SHARON SPRINGS KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.

DDT/SFJ

In the hours before

Special weather statement, May 14, 5:12 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
412 PM MDT MON MAY 14 2007

KSZ004-142245-
NORTON-
512 PM CDT MON MAY 14 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTON COUNTY IN NORTHWEST KANSAS...

AT 508 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR NEW ALMELO...OR 22 MILES SOUTHWEST OF NORTON...AND MOVING
NORTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 111 AND 126.

AEP
Special weather statement, May 14, 5:32 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
432 PM MDT MON MAY 14 2007

KSZ004-142330-
NORTON-
532 PM CDT MON MAY 14 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTON COUNTY IN NORTHWEST KANSAS...

AT 528 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE NEAR NEW ALMELO...OR
20 MILES SOUTHWEST OF NORTON...AND MOVING NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

AEP
Local storm report, May 14, 5:56 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             2 NW NEW ALMELO         39.61N 100.15W
05/14/2007  E0.75 INCH       NORTON             KS   PUBLIC

&&

KJAMES
Local storm report, May 14, 6:12 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             4 W NORTON              39.84N 99.97W
05/14/2007  M0.75 INCH       NORTON             KS   NWS EMPLOYEE

&&

JMARTIN
Local storm report, May 14, 6:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             2 W LENORA              39.61N 100.04W
05/14/2007  E0.88 INCH       NORTON             KS   TRAINED SPOTTER

&&

KJAMES

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

N. Platte/Lee Bi, NE (KLBF), 12:00Z

11.4 hours before the tornado, 181 km from the path. May 14, 2007.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2007-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 8 joules per kilogram, CIN -738, lifted condensation level 2339 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2007-05-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 59 square meters per square second, 0 to 6 km bulk shear 13 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-738 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2339 m above ground
0-6 km bulk shear
13 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

The surface observations

Hill_city (HLC), 28 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Goodland radar (KGLD), 143 km away, was scanning. The volume nearest the touchdown began at 23:26 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2007 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 14, 2007

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 146:28 PM MDTEF0Weld, CO0.150
May 149:37 PM MDTEF0Prowers, CO0.875
May 149:50 PM MDTEF0Prowers, CO0.575
May 1410:10 PM MDTEF0Prowers, CO0.575

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.